Chinese Annals of Mathematics, Series B

, Volume 35, Issue 6, pp 941–954 | Cite as

The Brio system with initial conditions involving Dirac masses: A result afforded by a distributional product



The Brio system is a 2 × 2 fully nonlinear system of conservation laws which arises as a simplified model in the study of plasmas. The present paper offers explicit solutions to this system subjected to initial conditions containing Dirac masses. The concept of a solution emerges within the framework of a distributional product and represents a consistent extension of the concept of a classical solution. Among other features, the result shows that the space of measures is not sufficient to contain all solutions of this problem.


Products of distributions Brio’s system δ-Shock waves δ′-Shock waves Riemann problem 

2000 MR Subject Classification

46F10 35D 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Bouchut, F. and James, F., Duality solutions for pressureless gases, monotone scalar conservation laws, and uniqueness, Comm. PDE, 24, 1999, 2173–2190.MathSciNetCrossRefMATHGoogle Scholar
  2. [2]
    Brenier, Y. and Grenier, E., Sticky particles and scalar conservation laws, SIAM J. Numer. Anal., 35, 1998, 2317–2328.MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    Bressan, A. and Rampazzo, F., On differential systems with vector-valued impulsive controls, Bull. Un. Mat. Ital. Ser. B, 2(7), 1988, 641–656.MathSciNetMATHGoogle Scholar
  4. [4]
    Brio, M., Admissibility conditions for weak solutions of nonstrictly hyperbolic systems, Proc. Int. Conf. on Hyperbolic Problems, Springer-Verlag, Berlin, 1988.Google Scholar
  5. [5]
    Chen, G. Q. and Liu, H., Formation of delta shocks and vacuum states in the vanishing pressure limit of solutions to Euler equations for isentropic fluids, SIAM J. Math. Anal., 34, 2003, 925–938.MathSciNetCrossRefMATHGoogle Scholar
  6. [6]
    Colombeau, J. F. and Le Roux, A., Multiplication of distributions in elasticity and hydrodynamics, J. Math. Phys., 29, 1988, 315–319.MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    Dal Maso, G., LeFloch, P. and Murat, F., Definitions and weak stability of nonconservative products, J. Math. Pures Appl., 74, 1995, 483–548.MathSciNetMATHGoogle Scholar
  8. [8]
    Danilov, V. G. and Mitrovic, D., Weak asymptotic of shock wave formation process, Nonlinear Analysis: Theory, Methods and Applications, 61, 2005, 613–635.MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    Danilov, V. G. and Shelkovich, V. M., Dynamics of propagation and interaction of shock waves in conservation law systems, J. Differential Equations, 211, 2005, 333–381.MathSciNetCrossRefMATHGoogle Scholar
  10. [10]
    Danilov, V. G. and Shelkovich, V. M., Delta shock wave type solution of hyperbolic systems of conservation laws, Q. Appl. Math., 29, 2005, 401–427.MathSciNetGoogle Scholar
  11. [11]
    Huang, F., Weak solutions to pressureless type system, Comm. PDE, 30, 2005, 283–304.CrossRefMATHGoogle Scholar
  12. [12]
    Joseph, K. T., A Riemann problem whose viscosity solutions contains δ-measures, Asymptot. Analysis, 7, 1993, 105–120.MATHGoogle Scholar
  13. [13]
    Keyfitz, B. L. and Kranzer, H. C., Spaces of weighted measures for conservation laws with singular shock solutions, J. Differential Equations, 118, 1995, 420–451.MathSciNetCrossRefMATHGoogle Scholar
  14. [14]
    Korchinski, C., Solution of a Riemann problem for a 2 × 2 system of conservation laws possessing no classical weak solutions, Ph.D. Thesis, Adelphi University, 1977.Google Scholar
  15. [15]
    LeVeque, R. J., The dynamics of pressureless dust clouds and delta waves, J. Hyperbolic Diff. Eq., 1, 2004, 315–327.MathSciNetCrossRefMATHGoogle Scholar
  16. [16]
    Maslov, V. P., Nonstandard characteristics in asymptotical problems, Russian Math. Surveys, 38(6), 1983, 1–42.CrossRefMATHGoogle Scholar
  17. [17]
    Maslov, V. P. and Omel’yanov, G. A., Asymptotic soliton-form solutions of equations with small dispersion, Russian Math. Surveys, 36(3), 1981, 73–149.MathSciNetCrossRefMATHGoogle Scholar
  18. [18]
    Maslov, V. P. and Tsupin, V. A., Necessary conditions for existence of infinitely narrow solitons in gas dynamics, Soviet Phys. Dock, 24(5), 1979, 354–356.Google Scholar
  19. [19]
    Nedeljkov, M., Unbounded solutions to some systems of conservation laws-split delta shock waves, Mat. Ves., 54, 2002, 145–149.MathSciNetMATHGoogle Scholar
  20. [20]
    Nedeljkov, M., Delta and singular delta locus for one-dimensional systems of conservation laws, Math. Method. Appl. Sci., 27, 2004, 931–955.MathSciNetCrossRefMATHGoogle Scholar
  21. [21]
    Nedeljkov, M., Shadow waves: Entropies and interactions of delta and singular shocks, Archives Rat. Mech. Anal., 197, 2010, 489–537.MathSciNetCrossRefMATHGoogle Scholar
  22. [22]
    Nedeljkov, M. and Oberguggenberger, M., Interactions of delta shock waves in a strictly hyperbolic system of conservation laws, J. Math. Anal. Appl., 334, 2008, 1143–1157.MathSciNetCrossRefGoogle Scholar
  23. [23]
    Sarrico, C. O. R., About a family of distributional products important in the applications, Port. Math., 45, 1988, 295–316.MathSciNetMATHGoogle Scholar
  24. [24]
    Sarrico, C. O. R., Distributional products and global solutions for nonconservative inviscid Burgers equation, J. Math. Anal. Appl., 281, 2003, 641–656.MathSciNetCrossRefMATHGoogle Scholar
  25. [25]
    Sarrico, C. O. R., New solutions for the one-dimensional nonconservative inviscid Burgers equation, J. Math. Anal. Appl., 317, 2006, 496–509.MathSciNetCrossRefMATHGoogle Scholar
  26. [26]
    Sarrico, C. O. R., Collision of delta-waves in a turbulent model studied via a distribution product, Nonlinear Analysis, 73, 2010, 2868–2875.MathSciNetCrossRefMATHGoogle Scholar
  27. [27]
    Sarrico, C. O. R., The multiplication of distributions and the Tsodyks model of synapses dynamics, Int. J. of Math. Analysis, 6(21), 2012, 999–1014.MathSciNetMATHGoogle Scholar
  28. [28]
    Sarrico, C. O. R., Products of distributions and singular travelling waves as solutions of advection-reaction equations, Russian J. of Math. Phys., 19(2), 2012, 244–255.MathSciNetCrossRefMATHGoogle Scholar
  29. [29]
    Sarrico, C. O. R., Products of distributions, conservation laws and the propagation of δ′-shock waves, Chin. Ann. Math., 33B(3), 2012, 367–384.MathSciNetCrossRefGoogle Scholar
  30. [30]
    Sarrico, C. O. R., The Riemann problem for the Brio system: A solution containing a Dirac mass obtained via a distributional product, submitted.Google Scholar
  31. [31]
    Sheng, W. and Zhang, T., The Riemann problem for transportation equations in gas dynamics, Mem. Amer. Math. Soc., 137, 1999, 1–77.MathSciNetGoogle Scholar
  32. [32]
    Tan, D., Zhang, T. and Zheng, Y., Delta shock waves as a limits of vanishing viscosity for a system of conservation laws, J. Differential Equations, 112, 1994, 1–32.MathSciNetCrossRefMATHGoogle Scholar
  33. [33]
    Yang, H. and Zhang, Y., New developments of delta shock waves and its applications in systems of conservation laws, J. Differential Equations, 252, 2012, 5951–5993.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Fudan University and Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.CMAFUniversity of LisbonLisboaPortugal

Personalised recommendations